|Abstract: ||Lactic acidosis is a well-known complication of the anti-hyperglycemic biguanide agent metformin, especially in peculiar but not rare clinical conditions. Attempts to reduce the incidence of this adverse reaction have been enforced by national agencies over the years. The Italian Medicines Agency recently released a safety recommendation on prescribing the drug and with regard to the existence of several conditions that contraindicate drug continuation, such as dehydration, infection, hypotension, surgery or hyperosmolar contrast agent infusion, but the recommendation does not mention the increased risk related to stoma. The present case report is, to our knowledge, the first in the literature of metformin-associated lactic acidosis in a patient with a recently created ileostomy and low anterior resection for rectal cancer.
A 70-year-old Caucasian man who had undergone low anterior resection with total mesorectal excision and temporary loop ileostomy creation at our institution returned to our department 30 days later because of nausea, vomiting, diffuse abdominal pain and anuria of about 24 hours' duration. During his physical examination, the patient appeared dehydrated and had tachypnea and a reduced level of consciousness. His laboratory tests showed that he had acute kidney injury and severe lactic acidosis.
An ileostomy puts patients at high risk for output losses that can lead to dehydration and electrolyte abnormalities. The assessment of the losses through the stoma, especially the ileostomy, should be added to the recommendations issued by pharmacovigilance societies. The present clinical case illustrates the need for clinicians on surgical wards to carefully evaluate patients before resuming metformin therapy and to provide appropriate information at discharge to patients with type 2 diabetes mellitus who have undergone ileostomy. Furthermore, this case report highlights the increasing need for more training of general physicians regarding both surgical and internal medicine problems that may arise in the post-operative course after major surgery in patients with co-morbidities.|